Format

Send to

Choose Destination
Am J Emerg Med. 2019 Mar 9. pii: S0735-6757(19)30147-0. doi: 10.1016/j.ajem.2019.02.044. [Epub ahead of print]

Phenibut exposures and clinical effects reported to a regional poison center.

Author information

1
Department of Emergency Medicine, Regions Hospital, St Paul, MN, United States of America; Minnesota Poison Control System, MN, United States of America. Electronic address: djmccabe429@gmail.com.
2
Minnesota Poison Control System, MN, United States of America.
3
Minnesota Poison Control System, MN, United States of America; Department of Emergency Medicine, Hennepin County Medical Center, Minneapolis, MN, United States of America.

Abstract

BACKGROUND:

Phenibut is a synthetically produced central nervous system (CNS) depressant that is structurally similar to the inhibitory neurotransmitter γ-aminobutyric acid (GABA). Phenibut has been identified as a drug of abuse with numerous clinical effects in overdose and a withdrawal syndrome with chronic use. The purpose of this study is to report the incidence of exposure calls regarding phenibut to a poison center, describe the reasons for its use and clinical effects.

METHODS:

Study subjects were identified using Toxicall®, the electronic medical record utilized by the Minnesota Poison Control System. All phenibut exposure calls from January 2000 through December 2018 were included. Analysis was performed on incidence of exposure calls, reported reasons for use, signs and symptoms, coingestants, and outcome.

RESULTS:

There were 56 exposure calls over 19 years with 48 (85.7%) calls within the past five years. Over 50% of patients had CNS effects and 10.7% had withdrawal concerns. Twenty-seven patients (48%) had abuse as the reason for use and 13 (23%) used phenibut to treat anxiety. There were documented coingestants in 35.7% of patients. No patients died due to reported phenibut use, though 11 patients (19.6%) were intubated.

CONCLUSION:

Exposure calls to a regional poison center regarding phenibut have increased over the past five years. CNS depression was common, and associated with significant clinical outcomes including respiratory failure requiring intubation. As phenibut is easily attainable and exposures appear to be increasing, physicians should be aware of phenibut-associated CNS and respiratory depression and be prepared to manage airways appropriately.

PMID:
30878413
DOI:
10.1016/j.ajem.2019.02.044

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center